Docket Number and Title:
2004N-0330 - Joint Meeting of the Psychopharmacologic Drugs Advisory Committee and the Pediatric Advisory Committee
Submitter: Richard M. Sarles, M.D., President
Organization: American Academy of Child and Adolescent Psychiatry
Contact: Mary Crosby, 202.966.7300 extension 127
September 28, 2004
The American Academy of Child and Adolescent Psychiatry (AACAP) urges the FDA not to issue a black box warning against the use of all antidepressants for the treatment of depression in children and adolescents. Efficacy and safety data on pediatric antidepressant use has been the subject of ongoing review. The research and its reviews show efficacy, while the signal for the risks of increased suicidal thinking and self-harm events is not strong and can be monitored.
A black box warning has not been justified by the latest reclassification -- by nine experts in pediatric suicide -- of 4,400 cases in controlled clinical trials on all antidepressants. Reviewing the new classification, the FDA concluded that only 78 out of 4,400 children and adolescents randomized to active drugs suffered increases in suicidal ideation and/or self-harm behavior. Analysis of risk difference -- estimating the absolute increase in the risk of suicidal thinking or behavior due to treatment – revealed that it ranged between 2 and 3 percent. This means that out of 100 patients treated, 2 to 3 patients might have shown increases in suicidality during the early stages of treatment that extended beyond the risk from the disease being treated. Depression carries a substantially higher rate of illness, impairment, and shortened life span than does the 2 percent attributable to pharmaceutical treatment.
These data do not support actions that would remove or weaken treatment options for children and adolescents who respond to antidepressant medications. These analyses do not help child and adolescent psychiatrists and other physicians make rational treatment decisions.
With so few cases of increased suicidal thinking or behavior in the 4,400 children being studied, science cannot guide prescribers in identifying which patients are at risk from antidepressant treatment. For this reason alone, a black box warning only confuses, not enlightens, the decision-making about the treatments. The small number of children and adolescents who had increased suicidal thinking or harmed themselves with the intent to die make it impossible to determine with any certainty what early signs might warn the physician or family that their child is at particular risk. In FDA-reviewed studies, none of the patients’ characteristics that were present before the antidepressant treatment, such as a previous history of suicidal thinking or behavior, identified those who would be most apt to experience these side effects.
The data do not support a warning that may be misinterpreted by some practitioners or families to mean that antidepressant medications cause children and adolescents to commit suicide. In all of the 4,400 patients taking an SSRI who had increased suicidal thinking or behavior, none of them went on to commit suicide. There were no deaths reported in these studies. This is yet another reason to resist issuing a black box warning.
Instead of issuing a black box, we urge that the new data serve to enhance the warning section now in the label of these medications.
New instances of suicidal thinking and self-harm with intent to die may appear early in the course of therapy, or at a time of dose changes, whether the dose is increased or decreased. Accordingly, frequent telephone or in-person monitoring is recommended until the patient has completed one month of treatment.
Patients and families should receive a written list of symptoms, such as increased suicidal ideas or ruminations or the impulse to hurt oneself. During the monitoring contacts, the physician should ask the patient and the family about any new or increased suicidal ideation and the occurrence of self-harm events, particularly with any intent to die.
In addition, the physician, patient, and family should be alert to the new appearance of or increasing severity of the following symptoms: anxiety, agitation, panic attacks, insomnia, irritability, hostility (aggressiveness), impulsivity, akathisia (psychomotor restlessness), hypomania, and mania. A causal link between the emergence of such symptoms and either the emergence of suicidal ideas and impulses or new self-harm behavior has not been established. In child or adolescent patients for whom such new symptoms are severe, abrupt in onset, or were not part of their presenting symptoms, consideration should be given to changing the therapeutic regimen, including possibly gradually discontinuing the antidepressant medication.